Severe Gastritis after Administration of Nivolumab and Ipilimumab

Research output: Contribution to journalArticlepeer-review

11 Citations (Scopus)

Abstract

Immune checkpoint inhibitors such as ipilimumab, a cytotoxic T-lymphocyte-Associated antigen-4 inhibitor, have been widely used for advanced malignancies. As these inhibitors improve antitumor immunity via T-cell modulation, immune-mediated adverse events associated with T-cell activation, such as colitis, might occur. Herein, we describe a 75-year-old Japanese woman with metastatic malignant melanoma who developed hemorrhagic gastritis after ipilimumab treatment. There was no macroscopic or clinical improvement of gastritis after proton pump inhibitor treatment. However, her condition improved after approximately 3 weeks of corticosteroid therapy and Helicobacter pylori eradication. This case suggests a potential association between severe gastritis and immune checkpoint inhibitor treatment. Although several reports have mentioned ipilimumab-Associated colitis, gastritis is considered to be rare. In the present case, H. pylori-Associated gastritis might have been exacerbated by the T-cell modulation effect of ipilimumab. To date, no report has clarified the mechanism by which ipilimumab modifies H. pylori infection. The present treatment course provides a helpful perspective for similar cases.

Original languageEnglish
Pages (from-to)549-556
Number of pages8
JournalCase Reports in Oncology
Volume11
Issue number2
DOIs
Publication statusPublished - May 1 2018

Keywords

  • Gastritis
  • Helicobacter pylori
  • Immune checkpoint inhibitor
  • Ipilimumab
  • Nivolumab

ASJC Scopus subject areas

  • Oncology

Fingerprint

Dive into the research topics of 'Severe Gastritis after Administration of Nivolumab and Ipilimumab'. Together they form a unique fingerprint.

Cite this